A 22-year-old male arrived in the emergency department at 12:36 a.m., accompanied by his mother. His chief complaint was palpitations and sweating for three hours. He told the triage nurse he was taking “DNP, the fat-burning pill.” He had been taking the medication for two weeks and reported taking a “double dose” that evening. Later, he noted palpitations and excessive sweating. Triage vital signs included a pulse of 152, blood pressure of 134/77, oxygen saturation of 99 percent, and temperature of 37.1°C (98.7°F). His weight was 104.8 kg. An ECG showed sinus tachycardia. The patient was put in a treatment room at 12:58 a.m. Initial physical examination was remarkable for an otherwise healthy young man who was diaphoretic and tachycardic and appeared moderately agitated. Laboratory studies, IV fluids, urine toxicology, and a portable chest X-ray were ordered after examination. IV lorazepam was given for agitation. The heart rate did not change despite IV fluids and lorazepam. It was noted by his nurse that it was difficult to keep the cardiac monitor leads on because of profuse sweating.
Explore This IssueACEP Now: Vol 39 – No 12 – December 2020
The patient’s nurse learned that he took 1,000 mg of 2,4-Dinitrophenol (DNP) at about 9 p.m. A rapid review of literature done by the physician revealed deaths from hyperthermia from DNP due to decoupling of oxidative phosphorylation. The search also revealed that a typical dose is 200–400 mg. At 2:58 a.m., the physician asked for consultation with poison control and a recheck of temperature, which was 39.4°C (103.0°F). Topical cooling measures with ice packs were started immediately, and IV acetaminophen was ordered.
The physician was connected to the toxicologist at the Rocky Mountain Poison and Drug Center and asked if dantrolene and/or beta blockers would be useful. The toxicologist reported that, theoretically, acetaminophen and dantrolene would not help and suggested that paralysis with cooling measures might be necessary. While the physician was on the phone with the toxicologist, the patient deteriorated and was moved to a resuscitation room.
The patient was now having violent rigors and sweating profusely. The emergency department team prepared for rapid sequence intubation (RSI). The patient was given 2 mg of midazolam followed by 10 mg of vecuronium. There was a brief moment of muscle relaxation insufficient for intubation, followed by the patient’s jaw becoming clenched in a closed position. At 3:20 a.m., shortly after vecuronium administration, the patient became asystolic. Chest compressions were started. Asystole had no impact on muscle rigidity. IV placement was confirmed, and an additional 10 mg of vecuronium was given but had no paralytic effect on the patient, who now had whole-body rigidity. The emergency department physician was able to perform nasal intubation blindly with a 6.5 French endotracheal tube, confirmed by breath sounds and capnometer.
The staff hoped the patient would regain a cardiac rhythm by decreasing the core temperature. Aggressive cooling measures were used, including ice and ice water on all exposed skin, ice packs around the neck, IV saline in buckets of ice water, and a cooling blanket. Fans were not available. Despite these cooling measures, at 3:40 a.m., the rectal temperature had increased to 42.1°C (107.8°F). Asystole persisted, and advanced cardiovascular life support measures were continued. Rectal temperatures continued to rise, and at 3:49 a.m. while still covered with ice, the temperature was 42.3°C (108.2°F).
The patient remained in asystole during the entire resuscitation. Near the end of the attempted resuscitation, there was pink frothy fluid coming from the endotracheal tube. At 4:13 a.m., resuscitation efforts were stopped, and the patient was pronounced dead. A postmortem rectal temperature was 42.9°C (109.3°F). The core temperature had continued to rise for almost an hour during attempted resuscitation despite being covered with ice and ice water and infused with IV iced saline.
The Honolulu Police Department and the coroner were contacted. A family member was sent home to retrieve any available medications and returned with a bag, which included caffeine, propranolol, ephedrine with guaifenesin, and n-acetylcysteine (used for weight loss) but no DNP.1 Family members were not aware of where the patient obtained the drug. The next day the state Department of Health was contacted, which then contacted the US Food and Drug Administration (FDA).